Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 27, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 6, 2018, 5:29 PM EDT for Boone County, Kenton County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2018, 5:29 PM EDT (21:29 UTC)
- Expired
- May 6, 2018, 5:56 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, KY, Kenton County, KY
The radar
The Cincinnati radar (KILN), 87 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:56 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 6, 3:56 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 356 PM EDT Sun May 6 2018 .SYNOPSIS... A cold front will offer showers and embedded thunderstorms this afternoon into this evening. High pressure will build into the Great Lakes in the wake of the front offering drier weather the first half of the work week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Surface low and associated cold front moving across Indiana into western Ohio. Showers and embedded thunderstorms have developed in the axis of marginal instability. Axis of favored 8H convergence coupled with upper level divergence to work east across ILN/s area through early evening. Shear is very weak but due to dry air some wind gusts to 30 kts will be possible from some of the storms. This band of pcpn to work east across the area into early this evening before diminishing and exiting the area. Latest visible satl imagery supports partial clearing behind this pcpn axis. North winds around 10 kts will mitigate fog development tonight. However, low level moisture in this mixed environment will likely lead to stratus development especially over the east. Lows will be close to normal tonight ranging from the upper 40s northwest to the lower 50s southeast. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Northwest flow aloft to develop with upper level trof axis of our east. Instability axis and front well to our east so only keep a slight chance of a lingering shower in the far east early. Otherwise, surface high pressure begins to build south from the Great Lakes into the Ohio Valley. Low level moisture will likely lead to good cumulus coverage during the day. Temperatures will be close to normal with highs Monday from the mid 60s north to near 70 south. Surface high pressure to continue to build into the region Monday night. Expect any diurnally driven cumulus clouds to give way to clearing. Temperatures will be slightly below normal with lows from the lower 40s northwest to near 50 southeast. && .LONG TERM /TUESDAY THROUGH SUNDAY/... On Tuesday morning, an area of ridging will be moving into the Ohio Valley, with mid-level troughing slowly moving through the Carolinas and mid-Atlantic region. at the surface, dry high pressure will be in place across the southern Great Lakes, leading to weak northeasterly flow over the ILN CWA, and very little chance of precipitation. There may be a weak surface trough over West Virginia, which would lead to at least a few showers developing, but most likely remaining outside of the forecast area. With partly cloudy conditions, there will be enough sun to bring temperatures into the lower to middle 70s, and yet this should end up being the coolest day of the entire extended period. The pattern will shift by Wednesday, with the ridge axis moving just east of the area, and the surface high sliding near the Atlantic coast. This will bring a return to southerly flow on Wednesday, with warm frontal forcing allowing for some chances for precipitation to return as early as Wednesday evening. A compact shortwave is forecast to move across the Great Lakes through Thursday morning, with a surface front also pivoting into the northern Ohio Valley. These features should spread the best chances for precipitation into the ILN CWA by 12Z Thursday morning, with an eroding of precipitation chances from northwest to southeast by Thursday evening. The aforementioned surface front is expected to stall across the forecast area by early Friday, but the 12Z model suite has come in with better agreement that the front will return to the north by Friday afternoon, placing the CWA in the warm sector going into the weekend. Wherever the front sets up, chances for precipitation (and convection) will be favored. However, outside of some chances in the warm advection on Friday as the front moves north, this may actually result in the better precipitation chances through the weekend being further to the north. Temperatures are generally expected to rise through the forecast period, with a brief (and very slight) cooling on Thursday in the vicinity of the front. With increased confidence in the position of the front on Friday and into the weekend, max temps have been raised. It looks possible for the majority of the forecast area to reach 80 degrees on Saturday. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Surface low and associated front to move into western Ohio this afternoon and across ILN/s FA tonight. Latest radar mosaic shows showers and a few embedded storms developing in the marginal instability axis along and behind the front over Indiana. This front and axis of marginal instby will pivot across the TAF sites this afternoon through early evening with showers and embedded thunderstorms affecting all TAF sites. CIGS are expected to remain VFR thru th evening with northwest winds gusting up to 25 kts in showers/storms. Brief MVFR vsby restriction will occur in pcpn. Pcpn to end with the front shifting east this evening. Northwest to north winds around 10 kts will mitigate fog development but some MVFR status is possible, especially at the eastern TAF sites. Have these MVFR CIGS developing at KCMH/KLCK late tonight into early Monday. Expect CIGs to lift with VFR cumulus clouds developing at the western TAF sites Monday afternoon. North winds will continue around 10 kts Monday. OUTLOOK...Thunderstorms are possible Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...AR LONG TERM...Hatzos AVIATION...AR
Hazardous weather outlook, May 6, 5:17 AM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 517 AM EDT Sun May 6 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-070930- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 517 AM EDT Sun May 6 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 6, 4:04 PM EDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Wilmington OH 404 PM EDT Sun May 6 2018 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044- 051>053-060>062-070-071-077-078-070000- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami- Champaign-Clark-Preble-Montgomery-Greene-Butler-Warren-Hamilton- Clermont- Including the cities of Richmond, Connersville, Liberty, West College Corner, Brookville, Batesville, Milan, Versailles, Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw, Florence, Burlington, Oakbrook, Covington, Erlanger, Independence, Newport, Alexandria, Owenton, Williamstown, Crittenden, Dry Ridge, Falmouth, Butler, Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, Troy, Piqua, Tipp City, Urbana, Springfield, Eaton, Camden, Dayton, Kettering, Beavercreek, Fairborn, Xenia, Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon, Springboro, Cincinnati, and Milford 404 PM EDT Sun May 6 2018 ...Scattered thunderstorms to impact the area into early evening... Scattered thunderstorms developing ahead of a cold front will produce cloud to ground lighting and brief heavy downpours. Some of the stronger storms may produce wind gusts to 40 mph, and small hail. Persons engaging in outdoor activities should seek shelter during these short-lived thunderstorms. Storms are expected to weaken by around sunset.
Special weather statement, May 6, 4:57 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
457 PM EDT SUN MAY 6 2018
INZ074-075-KYZ091-092-OHZ077-062130-
Ohio IN-Dearborn IN-Boone KY-Kenton KY-Hamilton OH-
457 PM EDT SUN MAY 6 2018
...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN DEARBORN...
NORTHERN KENTON...BOONE AND SOUTHWESTERN HAMILTON COUNTIES UNTIL 530
PM EDT...
At 456 PM EDT, radar indicated a strong thunderstorm over
Lawrenceburg, moving southeast at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Newport,
Edgewood, Elsmere, Fort Mitchell, Villa Hills, Fort Wright,
Lawrenceburg, Greendale, Ludlow, Crescent Springs, Aurora, Walton,
Crestview Hills, Park Hills and Lakeside Park.
This includes the following Interstates...
I-71 in Kentucky between mile markers 76 and 77.
I-71 in Ohio between mile markers 0 and 2.
I-75 in Kentucky between mile markers 172 and 191.
I-75 in Ohio between mile markers 0 and 2.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3919 8487 3911 8449 3909 8450 3908 8450
3886 8462 3902 8496
TIME...MOT...LOC 2056Z 293DEG 11KT 3908 8483
ConiglioThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:10 PM EDT | Special Weather Statement | ILN | Brown | 35 min |
| May 6, 6:33 PM EDT | Special Weather Statement | ILN | Madison | 27 min |
| May 6, 4:57 PM EDT | Special Weather Statement | ILN | Boone | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.